Hail, Orange
- When
- July 28, 11:20 AM EST
- Where
- Orange County, Pine Bush
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 41.600, -74.300
A passing upper level disturbance produced an isolated severe thunderstorm in Orange County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS OKX wrote it up.
A passing upper level disturbance produced an isolated severe thunderstorm in Orange County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS New York, NY wrote its last area forecast discussion before the first event at Jul 28, 9:49 AM EST, 1 hour 31 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NEW YORK NY 1049 AM EDT SAT JUL 28 2012 .SYNOPSIS... LOW PRESSURE PERSISTS THROUGH THE WEEKEND AS A FRONT BECOMES NEARLY STATIONARY OVER THE REGION. HIGH PRESSURE BRIEFLY BUILDS IN FOR THE BEGINNING OF THE WEEK...FOLLOWED BY MULTIPLE WEAK FRONTS MID WEEK THROUGH THE END OF THE WEEK. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... UPDATED FOR TEMPERATURE AND DEW POINT TRENDS...WHICH AR BEING AFFECTED NY THE CONVECTION ACROSS LONG ISLAND. CLOUD COVER IS EXTENSIVE AND INCREASED TO OVERCAST THROUGH THIS MORNING AND STILL MAY SEE SOME BREAKS BEFORE FILLING IN AGAIN WITH ADDITIONAL CONVECTION. STRONG LIFT AND MODERATE INSTABILITY NORTH OF THE STATIONARY FRONT WAS FOCUSING A LINE OF THUNDERSTORMS ACROSS LONG ISLAND THIS MORNING. THE STORMS WERE RELATIVELY SLOW MOVING AND PRODUCING HEAVY RAINFALL ACROSS THE REGION. HAVE INCREASED POPS IN THE AREA THROUGH THIS MORNING FOR THE CURRENT ACTIVITY. ADDITIONAL THUNDERSTORMS WILL BECOME LIKELY LATE THIS MORNING INTO THIS AFTERNOON AS UPPER TROUGH WITH STRONG VORT MAX MOVES INTO EASTERN PENNSYLVANIA. A FRONTAL BOUNDARY WILL REMAIN NEARLY STATIONARY THROUGH THE NORTHEAST TODAY...WITH THE MODELS IN GOOD CONSENSUS OF THE DEVELOPMENT OF A SFC LOW RIDING THE FRONT THIS AFTN INTO THE EVENING. WITH THE HEATING OF THE DAY THOUGH...SHOULD SEE ML CAPE VALUES INCREASE TO AROUND 1000 J/KG IN THE EASTERN HALF...AND BETWEEN 1000 AND 1500 J/KG IN THE WESTERN HALF. BULK SHEAR REMAINS STEADY AROUND 40 KTS...SO EXPECTING TSTORM DEVELOPMENT IS MORE LIKELY FOR THE AFTERNOON. WILL HAVE TO MONITOR MAINLY THE SOUTHERN PORTION OF THE CWA THIS AFTN FOR ANY STRONG TO SVR DEVELOPMENT WITH SPC HAVING PUT A SLIGHT RISK OVER THIS AREA. THE MAIN THREAT SHOULD BE GUSTY WINDS. PLEASE REFER TO THE HYDRO SECTION FOR INFO CONCERNING FLOODING. AS FOR TEMPS...USED A BLEND OF THE MET/MAV FOR HIGHS...WHICH SHOULD KEEP THEM NEAR NORMAL. WITH THE PERSISTENT EASTERLY FLOW OVER THE REGION...EVEN IF THERE ARE MORE BREAKS IN THE CLOUDS...NOT ANTICIPATING TEMPS TO WARM MUCH MORE. THERE IS A MODERATE RISK FOR RIP CURRENTS TODAY. && .SHORT TERM /6 PM THIS EVENING THROUGH 6 PM SUNDAY/... CONTINUED CHC POPS INTO THE FIRST PART OF THE NIGHT AS THE FRONT REMAINS IN PLACE OVER THE REGION AND ANOTHER SFC LOW MOVES ALONG THE FRONT TO THE NORTHEAST. THE MAIN UPPER LEVEL FORCING ASSOCIATED WITH A MUCH MORE PRONOUNCED SHORTWAVE MOVES THROUGH THE NORTHEAST DURING THE NIGHT...WHICH SHOULD KEEP PRODUCING ENOUGH FORCING TO GENERATE SHOWERS AND THUNDERSTORMS. INSTABILITY GREATLY DIMINISHES TONIGHT...BUT 0-6KM BULK SHEAR REMAINS BETWEEN 30 AND 40 KTS. SO MAY SEE ISO TSTORMS...BUT BETTER CHC OF MORE SCT SHOWERS. AS THE LOW MOVES AWAY FROM THE AREA...SHOULD SEE A DECREASED THREAT FOR PRECIP SUN MORNING...WITH CHC POPS AGAIN SUN AFTN. ONCE AGAIN WENT WITH A MET/MAV BLEND FOR TEMPS AS THE MAV IS CONSISTENTLY WARMER. && .LONG TERM /SUNDAY NIGHT THROUGH FRIDAY/... LITTLE CHANGES IN THE LONG TERM TO THE PREVIOUS FORECAST. OVERALL...LOOKING AT A POSSIBLY MESSY WEEK WITH PERSISTENT LOW PRESSURE KEEPING THE CHC FOR PRECIP IN FOR MUCH OF THE WEEK. HIGH PRESSURE BRIEFLY BUILDS IN SUN NIGHT INTO MONDAY...FINALLY ALLOWING FOR A BRIEF DRY PERIOD. HOWEVER...AS A WEAK COLD FRONT BEGINS MOVING IN FROM THE WEST TUESDAY...THERE WILL BE A CHC FOR SHOWERS AND THUNDERSTORMS. THE 00Z GFS WANTS TO DEVELOP AND MOVE THROUGH A DECENT LOW ON TUES...BUT WITH THE REST OF THE MODELS NOT HINTING AT THIS STRONG OF A LOW...WITHHELD FROM INCORPORATING THIS LOW INTO THE FORECAST. OTHERWISE...THE MODELS IN THE LONG TERM ARE IN DECENT AGREEMENT WITH THE PASSAGE OF A WEEK FRONT ON WED...WITH ANOTHER FRONT THURS NIGHT INTO FRI. ALOFT...MULTIPLE SHORTWAVES ARE EXPECTED TO PASS THROUGH THE NORTHEAST. WINDS BECOME MORE SOUTHERLY AHEAD OF THE FRONT...WHICH WILL ASSIST IN INJECTING IN VERY WARM AND MOIST AIR...SO SHOULD SEE A GRADUAL INCREASE IN TEMPS. BASICALLY USED A HPC/MOS BLEND WITH THE PREVIOUS FORECAST TO GENERATE BOTH HIGH AND LOW TEMPS...AS WELL AS DEW PTS. THIS FLOW WILL ALSO KEEP A VERY MOIST AND UNSTABLE AIRMASS IN PLACE...SO WILL KEEP THE THUNDERSTORM WORDING. HOWEVER...LATEST GUIDANCE DOES NOT HINT AT ANY SEVERE WEATHER POTENTIAL FOR THE CWA FOR THE WEEK...WITH HEAVY RAIN BEING THE BIGGEST THREAT. && .AVIATION /15Z SATURDAY THROUGH WEDNESDAY/... THUNDERSTORMS WITH HEAVY RAINFALL MAINLY OVER LONG ISLAND THIS MORNING. ACTIVITY HAS AFFECTED KISP BUT NO OTHER TERMINALS. HAVE AMENDED ACCORDINGLY TO ADDRESS. CONDITIONS SHOULD IMPROVE AT KISP AS ACTIVITY MOVES EAST. ACROSS CITY TERMINALS...IFR CIGS WILL GRADUALLY LIFT TO MVFR...THEN POSSIBLY TO VFR BY EARLY AFTERNOON. HOWEVER...SATELLITE TRENDS SUGGEST CONDITIONS MAY STAY AT MVFR FOR MOST OF THE DAY... PERSISTENT EASTERLY FLOW AND EARLIER CONVECTION SUPPORT THIS TREND. BY MID AFTERNOON...SHOWERS AND THUNDERSTORMS WILL BECOME MORE WIDESPREAD OVER THE AREA AND THEY WILL CONTINUE THROUGH THIS EVENING. HEAVY RAIN WITH SIGNIFICANTLY REDUCED VSBYS ARE EXPECTED. SHOWERS EXPECTED TONIGHT WITH MVFR TO IFR CONDS. OUTLOOK FOR 12Z SUNDAY THROUGH WEDNESDAY... .SUNDAY THROUGH WEDNESDAY...MAINLY VFR...THOUGH OCCASIONAL SUB-VFR POSSIBLE IN AFTERNOON SHOWERS/THUNDERSTORMS. && .MARINE... WINDS AND SEAS ON TRACK AND NO UPDATES AT THIS TIME. SUB-SCA CONDITIONS EXPECTED THROUGH MID WEEK. WITH A FRONTAL BOUNDARY REMAINING IN PLACE TODAY INTO TOMORROW...SCT SHOWERS AND THUNDERSTORMS ARE POSSIBLE WHICH MAY PRODUCE SOME GUSTY WINDS AND HEAVY RAINFALL. SEAS SHOULD REMAIN BELOW 3 FT ON THE OCEAN...AND LESS THAN 1 FT ELSEWHERE. INCREASING SOUTHERLY WINDS AHEAD OF THE COLD FRONT NEXT WEEK COULD PRODUCE A FEW GUSTS UP TO 25 KTS...AND SEAS ON THE OCEAN UP TO 5 FT. SHOWERS AND THUNDERSTORMS ARE ALSO POSSIBLE THROUGH THE WEEK AS LOW PRESSURE LINGERS IN THE REGION. && .HYDROLOGY... HEAVY RAINFALL ACROSS LONG ISLAND THIS MORNING WAS PRODUCING 1 TO TWO INCHES SO FAR WITH HEAVY RAIN CONTINUING. SCATTERED SHOWERS AND THUNDERSTORMS ARE EXPECTED TODAY INTO TONIGHT. LATEST GUIDANCE IS HINTING AT PW VALUES BETWEEN 1.5 AND 2.0 INCHES...WHICH COULD LEAD TO THESE STORMS PRODUCING UP TO HALF AN INCH TO AN INCH AN HOUR. THE GREATER THREAT FOR ANY FLOODING LOOKS TO REMAIN NORTH OF THE REGION WHERE THE THREAT OF CONVECTION DEVELOPMENT IS GREATER AND THE FLOW IS WEAKER...THUS ALLOWING FOR SLOWER MOVING STORMS. HOWEVER...AS IS GENERALLY THE CASE...ANY SHOWER OR THUNDERSTORM THAT DOES FORM TODAY COULD LEAD TO MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. SUNDAY THROUGH FRIDAY...ALTHOUGH ORGANIZED CONVECTION IS NOT FCST...THERE WILL BE ROUNDS OF SCT TO BKN CONVECTION THAT MIGHT CAUSE MAINLY MINOR URBAN FLOODING. ISOLATED FLASH FLOODING IS NOT OUT OF THE QUESTION THROUGH THIS TIME. && .OKX WATCHES/WARNINGS/ADVISORIES... CT...NONE. NY...NONE. NJ...NONE. MARINE...NONE. && SYNOPSIS...SEARS NEAR TERM...MET SHORT TERM...SEARS LONG TERM...SEARS AVIATION...IRD MARINE...SEARS/MET HYDROLOGY...SEARS/MET
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE NEW YORK NY 429 AM EDT SAT JUL 28 2012 CTZ005>012-NJZ002-004-006-103>108-NYZ067>074-078-079-176-177-290830- NORTHERN FAIRFIELD-NORTHERN NEW HAVEN-NORTHERN MIDDLESEX- NORTHERN NEW LONDON-SOUTHERN FAIRFIELD-SOUTHERN NEW HAVEN- SOUTHERN MIDDLESEX-SOUTHERN NEW LONDON-WESTERN PASSAIC- EASTERN PASSAIC-HUDSON-WESTERN BERGEN-EASTERN BERGEN-WESTERN ESSEX- EASTERN ESSEX-WESTERN UNION-EASTERN UNION-ORANGE-PUTNAM-ROCKLAND- NORTHERN WESTCHESTER-SOUTHERN WESTCHESTER-NEW YORK (MANHATTAN)-BRONX- RICHMOND (STATEN ISLAND)-NORTHWESTERN SUFFOLK-NORTHEASTERN SUFFOLK- NORTHERN QUEENS-NORTHERN NASSAU- 429 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHERN CONNECTICUT...NORTHEAST NEW JERSEY AND SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA. THE MAIN THREAT ASSOCIATED WITH ANY SEVERE THUNDERSTORM WOULD BE DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORM THAT FORMS TODAY COULD PRODUCE HEAVY RAINFALL...UP TO 1 INCH AN HOUR. THIS COULD LEAD TO MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. ANZ330-335-338-340-345-350-353-355-290830- LONG ISLAND SOUND EAST OF NEW HAVEN CT/PORT JEFFERSON NY- LONG ISLAND SOUND WEST OF NEW HAVEN CT/PORT JEFFERSON NY- NEW YORK HARBOR-PECONIC AND GARDINERS BAYS- SOUTH SHORE BAYS FROM JONES INLET THROUGH SHINNECOCK BAY- MORICHES INLET NY TO MONTAUK POINT NY OUT 20 NM- FIRE ISLAND INLET NY TO MORICHES INLET NY OUT 20 NM- SANDY HOOK NJ TO FIRE ISLAND INLET NY OUT 20 NM- 429 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA. THE MAIN THREAT ASSOCIATED WITH THESE STORMS OVER THE WATERS WOULD BE GUSTY WINDS ABOVE 35 KTS. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA. NYZ075-080-081-178-179-290830- KINGS (BROOKLYN)-SOUTHWESTERN SUFFOLK-SOUTHEASTERN SUFFOLK- SOUTHERN QUEENS-SOUTHERN NASSAU- 429 AM EDT SAT JUL 28 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST NEW YORK. .DAY ONE...TODAY AND TONIGHT. SCATTERED SHOWERS AND THUNDERSTORMS ARE POSSIBLE THIS AFTERNOON AND EVENING. THERE IS A SLIGHT CHANCE SOME OF THE THUNDERSTORMS MAY BECOME SEVERE...MAINLY SOUTH AND WEST OF THE NYC METRO AREA. THE MAIN THREAT ASSOCIATED WITH ANY SEVERE THUNDERSTORMS WOULD BE DAMAGING WINDS. IN ADDITION...ANY THUNDERSTORM THAT FORMS TODAY COULD PRODUCE HEAVY RAINFALL...UP TO 1 INCH AN HOUR. THIS COULD LEAD TO MINOR FLOODING IN URBAN AND POOR DRAINAGE AREAS. THERE IS A MODERATE RISK OF RIP CURRENTS ALONG THE SOUTH SHORE OF LONG ISLAND FOR TODAY...MAINLY THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME THAT WOULD MEET NATIONAL WEATHER SERVICE WARNING CRITERIA. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. && THIS HAZARDOUS WEATHER OUTLOOK PROVIDES A SUMMARY OF POTENTIAL WIDESPREAD HAZARDOUS WEATHER EVENTS THAT MAY REACH NWS WARNING CRITERIA. MOST LONG FUSED NWS WATCHES...WARNINGS AND ADVISORIES IN EFFECT ARE HIGHLIGHTED. PLEASE REFER TO THE LATEST NWS FORECASTS FOR WEATHER NOT MEETING NWS WARNING CRITERIA.
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
951 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 AM FLASH FLOOD DEER PARK 40.76N 73.32W
07/28/2012 SUFFOLK NY AMATEUR RADIO
3 FEET OF WATER AT LONG ISLAND AVENUE AND COMMACK ROAD.
FIRE DEPARMENT RESCUING TRAPPED PERSONS IN VEHICLES.
&&
DSPRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NEW YORK NY
1023 AM EDT SAT JUL 28 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1000 AM FLASH FLOOD BRENTWOOD 40.78N 73.25W
07/28/2012 SUFFOLK NY AMATEUR RADIO
ALL LANES OF THE SAGTIKOS PARKWAY BETWEEN THE LONG
ISLAND EXPRESSWAY AND CROOKED HILL ROAD CLOSED BY NY
STATE POLICE DUE TO FLOODING.
&&
DSThe Albany radar (KENX), 111 km away, was scanning. The volume nearest the first event began at 16:21 UTC.
1 hail, 1 thunderstorm wind. Local standard time, as filed.
Several trees and wires were reported down across Pine Bush.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in New York in 2012Every state in 2012This day in weather historyWarnings in New York, July 2012
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 403821, 403822.